Texas, 2009Hail and Damaging Winds in Texas, May 15, 2009
May 15, 2009 · NWS LUB · 6 events in 5 counties and zones
Scattered thunderstorms developed over the central and eastern South Plains during the late afternoon and evening hours of the 15th. Storms that initiated over the central portions of the Texas South Plains developed within a relatively dry environment and produced a series of dry downbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the central and eastern South Plains during the late afternoon and evening hours of the 15th. Storms that initiated over the central portions of the Texas South Plains developed within a relatively dry environment and produced a series of dry downbursts. However, no significant damage was reported. Relatively higher values of atmospheric moisture content and instability resulted in a low-end severe hail threat for areas off of the Caprock. Hail up the size of nickels was reported in Childress and Cottle Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 15, 2:13 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, May 15, 2:13 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
313 PM CDT FRI MAY 15 2009
.SHORT TERM...
CONVECTION IS ALREADY UNDERWAY EARLY THIS AFTERNOON ACROSS THE
SOUTHWEST SOUTH PLAINS EARLY. AS CONFIRMED BY THE 19Z WTM
SOUNDING...AMPLE MIXING HAS OVERCOME THE WEAK INVERSION. S/W TROF
CONTINUES TO SLOWLY LIFT ENE FROM SOUTHEAST NEW MEXICO AND THE TRANS
PECOS REGION...SO CONFIDENCE IS GOOD THAT CONVECTION WILL CONTINUE
TO INCREASE IN COVERAGE THROUGHOUT THE AFTN ALONG/NEAR THE DRYLINE
THAT AS OF 19Z RESIDED FROM NEAR HART TO PLAINS. THUS FAR CONVECTIVE
WINDS OF ANY SIGNIFICANCE HAVE NOT BEEN OBSERVED BY THE WTM
SITES...BUT THIS IS LIKELY DUE TO SAMPLING DISTRIBUTION AND
LOCALIZED COLD POOLS. IN GENERAL...CONVECTIVE THREAT SHOULD
TRANSITION FROM PRIMARILY WIND AND DRY LIGHTNING ON THE CAPROCK TO
MORE OF A HAIL...WIND AND LOCALLY HEAVY RAIN THREAT FARTHER EAST
WHERE DEEPER MOISTURE HAS BEEN MAINTAINED.
OTHERWISE...THE COLD FRONT PRESENTLY IN THE NRN TX PANHANDLE IS ON
SCHEDULE TO ENTER THE CWA SHORTLY BEFORE MIDNIGHT AND THIS SHOULD
PROVIDE A RENEWED CHANCE FOR PRECIPITATION PARTICULARLY OVER THE
EASTERN HALF OF THE FORECAST AREA WHERE LIFT SHOULD BE MAXIMIZED
ALONG THE DRYLINE-FRONT INTERSECTION. POST-FRONTAL LOW CLOUDS STILL
EXPECTED TO FILL IN LATE TONIGHT...BUT DID TREND LOW TEMPS A BIT
COOLER AS THE FRONT HAS ACCELERATED A BIT WITH RECENT NWP RUNS.
&&
.LONG TERM...
THE ANTICIPATED SURFACE COLD FRONT IS PROGGED TO HAVE SWEPT WELL
SOUTH OF THE SOUTH PLAINS REGION BY 12Z SATURDAY. HOWEVER FORCING/
ASCENT ABOVE THE POST FRONTAL COLD DOME IS PROGGED TO BE SUFFICIENT
TO SUSTAIN ONE OR MORE CONVECTIVE COMPLEXES OVER THE SOUTHERN PLAINS
IN ITS WAKE. HIGHEST GRIDDED POPS /60 TO 70 PERCENT/ REMAIN DRAWN
OVER THE EASTERN ZONES WHERE BEST FORCING/QPF SIGNALS PERSIST IN THE
SOLUTIONS. FORECAST SOUNDINGS THERE DEPICT DEEPLY SATURATED PROFILES
WITH PWATS ON THE ORDER OF 1.6+ INCHES. ELEVATED INSTABILITIES
DIMINISH THROUGH THE DAY SATURDAY...BUT REMAINS SUFFICIENT THROUGH
MIDDAY TO WARRANT SOME RISK OF LOW-END SEVERE HAIL. RAIN CHANCES
WILL DIMINISH FROM NORTH TO SOUTH DURING THE AFTERNOON HOURS
SATURDAY AS THE LOW-LEVEL BOUNDARY PUSHES FURTHER SOUTH AND
UPGLIDE/FORCING SUBSIDES AND COOL LOW LEVEL RIDGING INCREASES.
VERY FEW CHANGES WERE MADE TO THE GRIDS/FORECAST SUNDAY AND BEYOND.
THE PREVIOUSLY DISCUSSED MEDIUM RANGE TRENDS REMAIN VALID WITH A
BUILDING RIDGE ALOFT OVER THE SOUTHERN ROCKIES/PLAINS. MEANINGFUL
RAIN/STORM CHANCES WILL BE LOW...AND THE MAIN QUESTIONS REVOLVE AROUND
THE MAGNITUDE OF WARMING TEMPERATURES.
&&
.FIRE WEATHER...
EARLIER WE ISSUED A SHORT-FUSED FIRE WEATHER WATCH FOR DRY
LIGHTNING ORIGINATING FROM HIGH-BASED THUNDERSTORMS OVER THE
WESTERN SOUTH PLAINS WEST OF DRYLINE. THIS IS WHERE SCATTERED
THUNDERSTORMS DEVELOPED WITHIN A VERY DRY AIRMASS WITH T/TD
SPREADS ON THE ORDER OF 40-60 DEGREES F. SIMILAR ENVIRONMENTS HAVE
RESULTED IN WILDFIRE STARTS THERE AND IN THE TRANS PECOS/
SOUTHEASTERN NEW MEXICO AREAS EARLIER THIS WEEK. DRY LIGHTNING
WILL REMAIN VERY POSSIBLE...ALONG WITH LOCALIZED CONVECTIVE
DOWNBURST WINDS... WHICH MAY INITIATE AND DRIVE WILDFIRES
DURING THE NEXT FEW HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 52 64 45 75 48 / 30 30 10 0 0
TULIA 54 64 45 72 48 / 50 40 10 0 0
PLAINVIEW 55 64 46 72 49 / 50 40 10 10 0
LEVELLAND 57 66 50 74 50 / 30 40 20 10 0
LUBBOCK 57 66 48 74 51 / 40 50 20 10 0
DENVER CITY 58 68 51 75 52 / 20 40 20 10 10
BROWNFIELD 59 67 52 74 51 / 30 40 20 10 0
CHILDRESS 59 67 47 73 50 / 60 70 10 0 0
SPUR 60 66 50 74 50 / 50 60 20 10 0
ASPERMONT 63 70 50 74 52 / 40 60 20 10 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
93/20
Hazardous weather outlook, May 15, 12:57 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
157 PM CDT FRI MAY 15 2009
TXZ021>044-161900-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
157 PM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FORMING ALONG THE
DRYLINE ACROSS THE SOUTH PLAINS LATER THIS AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS AS
STRONG INSTABILITY IS EXPECTED. STORMS WILL INITIATE ACROSS THE
WESTERN AND CENTRAL SOUTH PLAINS...MOVING EAST TOWARDS THE ROLLING
PLAINS.
FIRE WEATHER
THUNDERSTORMS DEVELOPING WITHIN A VERY DRY AIRMASS OVER THE
WESTERN SOUTH PLAINS WILL PRESENT A THREAT OF DRY LIGHTNING WHICH
MAY IGNITE WILDFIRES THIS AFTERNOON AND EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A THREAT FOR SEVERE STORMS WILL PERSIST THROUGH MIDDAY SATURDAY IN
THE WAKE OF A PASSING COLD FRONT. THE PRIMARY THREAT FROM THESE
STORMS WILL BE HAIL UP TO ONE INCH IN DIAMETER. THESE STORMS MAY
ADDITIONALLY PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN
LOCALIZED FLOODING...ESPECIALLY OVER THE EXTREME SOUTHEASTERN
PANHANDLE AND THE ROLLING PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
In the hours before
Special weather statement, May 15, 1:09 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
209 PM CDT FRI MAY 15 2009
TXZ033-151930-
COCHRAN TX-
209 PM CDT FRI MAY 15 2009
...STRONG THUNDERSTORM ACROSS COCHRAN COUNTY...
AT 202 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF BLEDSOE...OR ABOUT 19 MILES
SOUTHWEST OF MORTON...DRIFTING NORTHEAST AT 5 MPH.
GUSTY WINDS TO OVER 45 MPH WILL BE POSSIBLE NEAR THIS STORM IN
ADDITION TO SOME SMALL HAIL. DUE TO DRY GRASSES IN THE AREA AND
LITTLE PRECIPITATION WITH THIS STORM...AN ADDITIONAL THREAT FOR A
WILDFIRE START WILL EXIST WITH LIGHTNING STRIKES.
IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
LAT...LON 3356 10304 3364 10305 3370 10301 3383 10284
3364 10261 3349 10285 3343 10301 3350 10305
3355 10305
TIME...MOT...LOC 1905Z 228DEG 5KT 3354 10300Special weather statement, May 15, 1:22 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
222 PM CDT FRI MAY 15 2009
TXZ033-034-039-040-151945-
HOCKLEY TX-COCHRAN TX-TERRY TX-YOAKUM TX-
222 PM CDT FRI MAY 15 2009
...STRONG THUNDERSTORMS ACROSS YOAKUM...TERRY...COCHRAN AND HOCKLEY
COUNTIES...
AT 218 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 10 MILES NORTHEAST OF PLAINS TO
10 MILES EAST OF LEVELLAND...DRIFTING NORTHEAST AT 15 MPH.
GUSTY WINDS TO OVER 45 MPH WILL BE POSSIBLE NEAR THESE STORMS IN
ADDITION TO HAIL UP TO DIME SIZE. DUE TO DRY GRASSES IN THE AREA AND
LITTLE PRECIPITATION WITH THE STORMS...AN ADDITIONAL THREAT FOR A
WILDFIRE START WILL EXIST WITH LIGHTNING STRIKES.
LAT...LON 3373 10224 3336 10207 3313 10263 3347 10288
TIME...MOT...LOC 1920Z 229DEG 16KT 3337 10251
Special weather statement, May 15, 2:24 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
324 PM CDT FRI MAY 15 2009
TXZ034-035-152045-
LUBBOCK TX-HOCKLEY TX-
324 PM CDT FRI MAY 15 2009
...STRONG THUNDERSTORM ACROSS HOCKLEY AND LUBBOCK COUNTIES...
AT 321 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A GUST FRONT FROM A THUNDERSTORMS CROSSING HIGHWAY 84
BETWEEN SHALLOWATER AND ANTON. WIND GUSTS IN EXCESS OF 50 MPH WILL
BE POSSIBLE WITH THIS OUTFLOW. IN ADDITION...VISIBILITIES COULD DROP
TO NEAR ZERO IN BLOWING DUST. USE CAUTION IF DRIVING ALONG HIGHWAY
84 NEAR THE LUBBOCK AND HOCKLEY COUNTY LINE...DO NOT DRIVE INTO A
WALL OF DUST.
LAT...LON 3374 10227 3384 10209 3383 10198 3368 10189
3358 10217
TIME...MOT...LOC 2022Z 243DEG 6KT 3370 10212Special weather statement, May 15, 2:58 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT FRI MAY 15 2009
TXZ039-152130-
YOAKUM TX-
358 PM CDT FRI MAY 15 2009
...STRONG THUNDERSTORM ACROSS YOAKUM COUNTY...
AT 356 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF PLAINS...OR ABOUT 7 MILES NORTH
OF DENVER CITY. THIS STORM WAS DEVELOPING NORTH TOWARD PLAINS.
SMALL HAIL AND GUSTY WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH
THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.
LAT...LON 3324 10291 3327 10271 3309 10267 3299 10291
3317 10304
TIME...MOT...LOC 2057Z 249DEG 12KT 3307 10287Special weather statement, May 15, 3:12 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
412 PM CDT FRI MAY 15 2009
TXZ024-025-030-031-152145-
BRISCOE TX-HALL TX-MOTLEY TX-FLOYD TX-
412 PM CDT FRI MAY 15 2009
...STRONG THUNDERSTORM ACROSS FLOYD...MOTLEY...HALL AND BRISCOE
COUNTIES...
AT 410 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORM FROM NEAR BRICE SOUTHWEST TO NEAR
QUITAQUE...MOVING EAST AT 20 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LAT...LON 3475 10069 3428 10085 3428 10126 3475 10110
TIME...MOT...LOC 2111Z 250DEG 16KT 3441 10109
Thunderstorm Wind, Hockley
- When
- May 15, 3:45 PM CST
- Where
- Hockley County, 6 mi NW of Ropesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 33.481, -102.224
A Texas Tech University West Texas Mesonet meteorologist estimated that wind gusts reached 60 mph northwest of Ropesville at 15:45 CST. These winds resulted from high-based convection that produced a series of dry downbursts and were accompanied by blowing dust that reduced visibility to near zero. No damage was reported.
Thunderstorm Wind, Lubbock
- When
- May 15, 3:45 PM CST to 4:17 PM CST
- Where
- Lubbock County, Reese Vlg to Lubbock Intl Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.600, -102.020
Severe wind gusts generated by dry microbursts accompanied high-based thunderstorm activity over the Lubbock vicinity around 16:00 CST on the 15th. A 63 mph gust was initially measured by the Texas Tech University West Texas Mesonet site at Reese Center at 15:45 CST and a 60 mph gust was later measured there at 16:00 CST. The parent convection and associated winds spread northeastward over the Lubbock area and a 59 mph gust was measured by the Automated Surface Observing System at Lubbock's Preston Smith International Airport at 16:17 CST. No damage were reported.
Thunderstorm Wind, Briscoe
- When
- May 15, 3:55 PM CST
- Where
- Briscoe County, 2.31 mi E of Quitaque
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.373, -101.010
The public reported that severe thunderstorm winds broke a number of large tree limbs along U.S. Highway 83 just east of Quitaque. The event time is estimated.
Hail, Childress
- When
- May 15, 7:00 PM CST
- Where
- Childress County, Kirkland
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.380, -100.070
Nickel size hail was reported by a National Weather Service cooperative observer in Kirkland. The report was delayed and the time is estimated.
Thunderstorm Wind, Lubbock
- When
- May 15, 7:05 PM CST
- Where
- Lubbock County, 2 mi NE of Slaton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.450, -101.626
Downburst activity in the Lubbock vicinity produced a severe wind gust near Slaton where the Texas Tech University West Texas Mesonet recorded a 58 mph peak wind at 19:05 CST. No damage was reported.
Hail, Cottle
- When
- May 15, 7:56 PM CST
- Where
- Cottle County, 12 mi NE of Paducah
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.143, -100.152
The Paducah Fire Department reported nickel size hail along Farm to Market Road 104 northeast of Paducah.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167414, 167437, 167463, 167439, 167445, 167446.